Alert archive / Nevada / Flash Flood Warnings in 1997

Flash Flood Warning 42, NWS Las Vegas, NV

August 28, 1997Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 28, 1997, 2:50 PM PDT for Clark County, Nevada. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 1997, 2:50 PM PDT (21:50 UTC)
Expired
Aug 28, 1997, 4:55 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Clark County, NV

The radar

The Las Vegas radar (KESX), 58 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1997-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1997-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3393 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 282156
FFWLAS
NVC003-282355-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
250 PM PDT THU AUG 28 1997

THE NATIONAL WEATHER SERVICE IN LAS VEGAS NV HAS ISSUED A SEVERE
THUNDERSTORM AND FLASH FLOOD WARNING EFFECTIVE UNTIL 455 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN EXTREME SOUTHERN NEVADA

  ...EASTERN CLARK COUNTY
  ...INCLUDING BOULDER CITY AND THE LAKE MEAD NATIONAL
RECREATION AREA

THIS SEVERE THUNDERSTORM AND FLASH FLOOD WARNING REPLACES AND
UPGRADES THE SEVERE THUNDERSTORM WARNING ISSUED UNTIL 300 PM
PDT.

AT 252 PM PDT...WEATHER SERVICE RADAR DETECTS A SEVERE
THUNDERSTORM NEAR BOULDER CITY.  MOVEMENT IS TOWARRD THE
NORTHEAST AT 15 MPH.

THE STORMS HAVE HAD A HISTORY OF PRODUCING HEAVY RAIN...LARGE
HAIL AND GUSTY WINDS.

AT 245 PM PDT...A SPOTTER IN BOULDER CITY ESTIMATED WIND GUSTS
BETWEEN 40 AND 50 MPH.

PIERCE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 9:14 AM PDT, 5 hours 36 minutes earlier.

Area forecast discussion, Aug 28, 9:14 AM PDT, 5 hours 36 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
910 AM PDT THU AUG 28 1997

UPDTS ALREADY SENT...PRIMARILY TO BEEF UP TSTM WORDING ALONG CO RVR
AND EWD INTO NWRN AZ WHERE BEST THREAT OF STG/SVR STORMS REMAINS.
A FFA FOR NW AZ IS UNDER CONSIDERATION BASED ON CONTD THREAT FOR
HEAVY RAIN FRM STORMS AND THE FACT THAT SVRL AREAS INCLDG IGM WHERE
HARD HIT YESTERDAY.

14Z SFC ANALYSIS INDCS TWO LOW LVL MSTR TONGUES ACRS AREA. ONE FRM
VCNTY DAG S-SEWD TO BLH AND YUM.  THE OTHER FRM LAS/LSV TO IGM AND
PHX.  YUM AND LAS VWPS INDC A SHALLOW SLY FLOW (SFC-5KFT) WHICH MAY
YET REINFORCE LOW LV MSTR UP CO RVR VLY TDA.  HOWEVER...THE LOW LVL
MSTR INCR IN SRN CLARK CO AND LAS VALLEY WAS FRM TSTM OUTFLOW LAST
EVE...NOT A SUSTAINED GULF OF CA SURGE.  LONGER WV STLT IMAGES
PERHAPS THE MOST TELLING AS ONE CAN IDENTIFY VORT VCNTY LAKE MEAD
WITH TAIL OR SHEAR LOBE EXTENDING S TO BLH.  THE TAIL END OF THIS
SYS MAY YET HELP FOCUS TSTMS IN NWRN AZ TDA AS ADDITIONAL MTSR
(SEEN ON WV LOOP) IS DRAWN NWD.  SUSPECT THAT MSTR REMAINS VRY
SHALLOW ACRS SRN NV WHICH MAY RESULT IN ONLY A ISOLD TSTMS OVR
MTNS...BUT TOO CLOSE TO CALL.  NO CHGS ELSWHERE AND WILL TAKE A
CLOSER LOOK AT INCOMING DATA TO MAKE DECISION ON FFA FOR NW AZ
ASAP.  LAS 111.

NEMETH

SRN NV...NONE
ERN CA...NONE
NW AZ ...NONE

In the hours before

Local storm report, Aug 28, 11:28 AM PDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NEVADA
427 AM PDT THU AUG 28 1997

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    KINGMAN                   AZ   .75 INCH HAIL
08/27/97   MOHAVE                         A SKYWARN SPOTTER REPORTED
                                          DIME-SIZED HAIL WHICH
                                          CAUSED MINOR DAMAGE TO HIS
                                          HOUSE.

0720 PM    KINGMAN                   AZ   FLOODING
08/27/97   MOHAVE                         SEVERAL ROADS ERODED AND
                                          DAMAGED AND ONE ROAD
                                          COMPLETELY WASHED OUT

0800 PM    KINGMAN                   AZ   WIND DAMAGE
08/27/97   MOHAVE                         A ROOF WAS BLOWN OFF A
                                          HOUSE AND ANOTHER OFF A
                                          FITNESS CENTER.  NUMEROUS
                                          TREES AND STREET SIGNS
                                          WERE DOWNED BETWEEN 530 PM
                                          AND 8 PM MST.

0800 PM    KINGMAN                   AZ   70 MPH TSTM GUST
08/27/97   MOHAVE                         A SKYWARN SPOTTER REPORTED
                                          A GUST TO 70 MPH BETWEEN
                                          530 PM AND 8 PM MST. THE
                                          EXACT TIME WAS NOT KNOWN.
Local storm report, Aug 28, 11:28 AM PDT, 3 hours 22 minutes before
STORM REPORT...CORRECTED TRANSMISSION TIME
NATIONAL WEATHER SERVICE LAS VEGAS, NV
1128 AM PDT THU AUG 28 1997

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    KINGMAN                   AZ   .75 INCH HAIL
08/27/97   MOHAVE                         A SKYWARN SPOTTER REPORTED
                                          DIME-SIZED HAIL WHICH
                                          CAUSED MINOR DAMAGE TO HIS
                                          HOUSE.

0720 PM    KINGMAN                   AZ   FLOODING
08/27/97   MOHAVE                         SEVERAL ROADS ERODED AND
                                          DAMAGED AND ONE ROAD
                                          COMPLETELY WASHED OUT

0800 PM    KINGMAN                   AZ   WIND DAMAGE
08/27/97   MOHAVE                         A ROOF WAS BLOWN OFF A
                                          HOUSE AND ANOTHER OFF A
                                          FITNESS CENTER.  NUMEROUS
                                          TREES AND STREET SIGNS
                                          WERE DOWNED BETWEEN 530 PM
                                          AND 8 PM MST.

0800 PM    KINGMAN                   AZ   70 MPH TSTM GUST
08/27/97   MOHAVE                         A SKYWARN SPOTTER REPORTED
                                          A GUST TO 70 MPH BETWEEN
                                          530 PM AND 8 PM MST. THE
                                          EXACT TIME WAS NOT KNOWN.
Local storm report, Aug 28, 11:29 AM PDT, 3 hours 21 minutes before
STORM REPORT...CORRECTED TRANSMISSION TIME
NATIONAL WEATHER SERVICE LAS VEGAS, NV
1128 AM PDT THU AUG 28 1997

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    KINGMAN                   AZ   .75 INCH HAIL
08/27/97   MOHAVE                         A SKYWARN SPOTTER REPORTED
                                          DIME-SIZED HAIL WHICH
                                          CAUSED MINOR DAMAGE TO HIS
                                          HOUSE.

0720 PM    KINGMAN                   AZ   FLOODING
08/27/97   MOHAVE                         SEVERAL ROADS ERODED AND
                                          DAMAGED AND ONE ROAD
                                          COMPLETELY WASHED OUT

0800 PM    KINGMAN                   AZ   WIND DAMAGE
08/27/97   MOHAVE                         A ROOF WAS BLOWN OFF A
                                          HOUSE AND ANOTHER OFF A
                                          FITNESS CENTER.  NUMEROUS
                                          TREES AND STREET SIGNS
                                          WERE DOWNED BETWEEN 530 PM
                                          AND 8 PM MST.

0800 PM    KINGMAN                   AZ   70 MPH TSTM GUST
08/27/97   MOHAVE                         A SKYWARN SPOTTER REPORTED
                                          A GUST TO 70 MPH BETWEEN
                                          530 PM AND 8 PM MST. THE
                                          EXACT TIME WAS NOT KNOWN.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 1:23 PM PDTSevere Thunderstorm WarningVEFClark47 min
Aug 28, 2:15 PM PDTSevere Thunderstorm WarningVEFClark45 min
Aug 28, 2:50 PM PDTSevere Thunderstorm WarningVEFClark2 hr

Nearby

Flash Flood Warnings in Nevada, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.